Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 218, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2003, 3:21 PM EDT for Floyd County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 5, 2003, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 5 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292
WUUS51 KRNK 051921
SVRRNK
VAC063-051945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 345 PM EDT.
* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF COPPER HILL...MOVING EAST
AT 35 MPH.
* SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
COPPER HILL...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES
AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3704 8034 3708 8030 3710 8022 3713 8014
3710 8010 3694 8020
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 5, 2:50 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 250 PM EDT TUE AUG 5 2003 SEVERE THUNDERSTORM WATCH 840 REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR NCC033-157-169-171-193-197-VAC009-011-019-023-029-031-035-037-063 -067 -083-089-141-143-161-163- SHORT TERM...THE COMBINATION OF THE UPPER TROF...THE EXIT REGION OF UL JET STREAK...MODERATE INSTABILITY...COLD AIR ALOFT (5H TEMPS OF M11) RESULTING IN SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON. IN GENERAL RAISED POPS TONIGHT. ADDED THE MENTION OF LARGE HAIL AND DAMAGING WINDS TO WATCH AREA. FOR WED...ELECTED TO LOWER POPS...DROPPED POP TO SLT CHC IN SE WEST VIRGINIA. ADJUSTED MAX TEMPS ON THURSDAY ESPECIALLY EAST OF THE MOUNTAINS. TRIMMED POPS ON FRIDAY FOR SOUTHEAST WEST VIRGINIA. FOR THE EXTENDED PERIODS...TROF WILL REMAIN OVER THE EAST. STRENGTH AND PLACEMENT/MOVEMENT OF SEVERAL SURFACE WAVES ALONG THE STATIONARY FRONT ARE HANDLED DIFFERENTLY DEPENDING ON MODEL CHOICE. DECIDED TO LEAN GRIDS TOWARDS THE 06Z GFS SOLUTION WITH A DEEPER TROF COMPARED TO ECMWF/CANADIAN/UKMET SOLUTIONS. ADDED ADDITIONAL CLOUD COVER FOR WED NIGHT IN THE WEST. RAISED LOW TEMPS UP A FEW DEGREES ON WED NIGHT/THU AM. ELECTED TO INCREASE CLOUD COVER ALSO ON FRIDAY NIGHT IN THE EAST. FOR TUESDAY...MOVED THE BOUNDARY FURTHER TO THE EAST AND DRY OUT THE NORTHWEST PORTIONS OF FA. ZONES WILL BE OUT BY 4 PM. FCSTID = 7 ROA 64 85 64 84 / 50 30 30 30 LYH 63 84 63 83 / 50 30 30 30 DAN 66 86 67 86 / 50 30 30 40 BLF 60 77 59 78 / 30 20 20 30 LWB 57 77 58 77 / 30 20 20 30 BCB 61 80 61 80 / 40 30 30 30 TNB 60 81 60 81 / 40 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 5, 6:32 AM EDT, 8 hours 49 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. THE THREAT OF SEVERE THUNDERSTORMS ALSO INCLUDES THE SOUTHERN SHENANDOAH VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA...AND THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS LARGE HAIL...BUT ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE. IN ADDITION...SCATTERED AREAS WILL SEE BRIEF HEAVY RAINFALL OF 1 TO 2 INCHES. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
In the hours before
Local storm report, Aug 5, 10:22 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 AM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM PATRICK SPRINGS VA 60 MPH TSTM GUST
08/05/03 PATRICK LARGE TREE BLOWN DOWN
ACROSS POWERLINE.REPORTED
BY PATRICK COUNTY 911.
1230 AM MONROE VA 60 MPH TSTM GUST
08/05/03 AMHERST LARGE TREE BLOWN DOWN
ACROSS ROAD.REPORTED BY
AMHERST SHERIFFS OFFICE.Special weather statement, Aug 5, 1:00 PM EDT, 2 hours 21 minutes before
NCZ003>006-019-020-VAZ018>020-022>024-032>035-043>047-058-059-WVZ044- 045-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 100 PM EDT TUE AUG 5 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE BLUE RIDGE. THE VIRGINIA FOOTHILLS...INTO THE PIEDMONT OF NORTH CAROLINA IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP AS AN UPPER LEVEL DISTURBANCE SWEEPS ACROSS THE REGION DURING THE LATE AFTERNOON. SOME OF THESE STORMS WILL HAVE THE CAPABILITY TO BECOME SEVERE PRODUCING PENNY SIZE OR LARGER HAIL AND ISOLATED WIND GUSTS TO 60 MPH. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
Local storm report, Aug 5, 1:13 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0113 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM 5 N ROANOKE VA F1 TORNADO
08/05/03 ROANOKE A BRIEF TORNADO DEVELOPED
AROUND 105 AM ABOUT 5 MILES
NORTH OF ROANOKE. THE
TORNADO WAS ON THE GROUND
FOR APPROXIMATELY 1/2 MILE
AND WAS BETWEEN 15 AND 35
YARDS WIDE. THE TORNADO
ROLLED A VEHICLE 50 TO 75
FEET, BLEW IN PLATE GLASS
WINDOWS AND GLASS DOORS,
AND LIFTED A GOOD PORTION
OF THE ROOF OFF A BUSINESS,
AND RIPPED SHINGLES OFF A
FEW HOMES. INFORMATION
PROVIDED BY ROANOKE COUNTY
EMERGENCY MANAGER.
EMLAWLocal storm report, Aug 5, 2:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM CATAWBA VA 1.00 IN HAIL
08/05/03 ROANOKE REPORTED BY SPOTTER.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:05 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| Aug 4, 10:21 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| Aug 4, 11:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Aug 5, 12:06 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 39 min |
| Aug 5, 12:13 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| Aug 5, 1:01 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 59 min |
| Aug 5, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, City of Radford | 57 min |
| Aug 5, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 56 min |
| Aug 5, 2:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 36 min |
| Aug 5, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 57 min |
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 51 min |
| Aug 5, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 66 min |
| Aug 5, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 62 min |
| Aug 5, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Aug 5, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.